Kratom Will Become Schedule I Drug: DEA

The Drug Enforcement Administration announced kratom, a plant-based drug with opioid-like effects, will become a Schedule I drug.

Kratom has long been considered an herbal supplement, USA Today reports. Schedule I drugs are considered to have a high potential for abuse and to have no currently accepted medical treatment use.

Last month, the Centers for Disease Control and Prevention (CDC) warned kratom is an emerging public health threat. Kratom can lead to psychosis, seizures and death, the CDC said.

“Law enforcement nationwide has seized more kratom in the first half of 2016 than any previous year and easily accounts for millions of dosages intended for the recreational market,” the DEA said in a news release.

DEA Kratom
    User Picture

    Claire Bear

    September 9, 2016 at 8:25 PM

    Oh I see where it came from. It is a fabricated conclusion from two studies REFERENCED by the CDC. CDC did not personally say, study, or prove the claim. Neither does their own study back it up. One report they referenced is from Thailand, a study on 52 people, and the other from Texas, a study of 14 people. Neither publications reported death or psychosis. The one from Thailand mentioned seizure, but ended by saying all cases had a good prognostic outcome.

    CDC reference: “Published case reports have associated kratom exposure with psychosis, seizures, and deaths (5,6).”

    5. Trakulsrichai S, Tongpo A, Sriapha C, et al. Kratom abuse in Ramathibodi Poison Center, Thailand: a five-year experience. J Psychoactive Drugs 2013;45:404–8. CrossRef PubMed
    6. Forrester MB. Kratom exposures reported to Texas poison centers. J Addict Dis 2013;32:396–400. CrossRef PubMed

    This is not a fact, but a fabricated claim pulled from threads.

    Thanks again.

    User Picture

    Claire Bear

    September 9, 2016 at 7:51 PM

    Where/who made the claim that Kratom causes “psychosis, seizures, and death” came from, but it is false. This is from the same report on CDC website, posted July 29, 2016, stating the effects recorded from Kratom exposure:

    SOURCE: http://www.cdc.gov/mmwr/volumes/65/wr/mm6529a4.htm

    “Among exposed persons for whom information on signs and symptoms was available, reported signs and symptoms included tachycardia (n = 165, 25.0%), agitation or irritability (157, 23.8%), drowsiness (128, 19.4%), nausea (97, 14.7%), and hypertension (77, 11.7%). A chi-square test demonstrated a significant association between severity of outcome and multiple versus single exposures (p40 years (p = 0.02) compared with persons aged 0–10 years.”

    Please don’t spread fear for no reason, with no proof. If someone has made this claim, I’d like to see that study that debunks this study completed 1mo before the DEA’s announcement.

    User Picture

    Claire Bear

    September 9, 2016 at 7:30 PM

    This is directly from CDC’s website:
    Study period: January 2010–December 2015 U.S. poison centers received 660 calls about reported exposure to kratom.

    “Medical outcomes associated with kratom exposure were reported as minor (minimal signs or symptoms, which resolved rapidly with no residual disability) for 162 (24.5%) exposures, moderate (non-life threatening, with no residual disability, but requiring some form of treatment) for 275 (41.7%) exposures, and major (life-threatening signs or symptoms, with some residual disability) for 49 (7.4%) exposures. One death was reported in a person who was exposed to the medications paroxetine (an antidepressant) and lamotrigine (an anticonvulsant and mood stabilizer) in addition to kratom. For 173 (26.2%) exposure calls, no effects were reported, or poison center staff members were unable to follow up again regarding effects.”

    So, on average, 132 CALLS per year.

    Compare that with, acetaminophen, or Tylenol, over a period from Jan ’06-Dec ’07.
    This is from a CDC publication:

    “There were an estimated 78,414 emergency department visits (95% CI63655, 93172)
    annually for non-abuse-related overdoses of acetaminophen-containing products. Most emergency department visits for acetaminophen overdose were for self-directed violence (69.8%, 95% CI66.4%, 73.2%), with the highest rate among patients aged 15–24 years (46.4 per 100,000 individuals per year). Unsupervised ingestions by children aged 6 years accounted for 13.4% (95% CI11.0%, 15.9%) of visits for acetaminophen overdoses (42.5 per 100,000 individuals per year).Therapeutic misadventures accounted for 16.7% (95% CI14.0%, 19.5%) of visits and most involved overuse for medicinal effects (56.1%, 95% CI50.6%, 61.6%) rather than use of multiple acetaminophen-containing products or dose confusion.”

    So, 39,207 emergency VISITS per year resulting in this other publication by the FDA:

    “Summarizing data from five different surveillance systems, there were an estimated 56,000 emergency room visits, 26,000 hospitalizations, and 458 deaths related to acetaminophen-associated overdoses per year during the 1990-1998 period.”

    So, there’s the proof. The CDC and FDA have stated irrefutable proof Acetaminophen is deadly, yet Kratom is the threat? In five years, one person has died from mixing two different prescriptions with Kratom. Over the 8 year period study, 458 people died PER YEAR (3,664 people total) from Acute Liver Failure due to acetaminophen ALONE.

    There is funny business going on. No one cares about the thousands and thousands dying from OTC drugs and prescription drugs, yet kratom is taking the heat..for doing what? Helping people get off prescriptions and antidepressants? What gives?

Leave a Comment

Please leave a comment below to contribute to the discussion. If you have a specific question, please contact a Parent Specialist, who will provide you with one-on-one help.

Your email address will not be published. Required fields are marked *